MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL

COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL
Catalog Number EVO-22-27-9-D
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
The stent failed to deploy and had to open another stent for the same patient and the second stent was deployed successfully with no issues."as per cc form": the stent failed to deploy.Patient outcome: a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Patient/event info - notes: 1.At what stage of the procedure did the complaint occur? when unpacking or preparing the evolution, while inserting the evolution in the patient, during stent placement, while removing the introducer, or during stent repositioning/removal.During stent deployment, trigger wouldn¿t squeeze 2.What endoscope type and channel size was used? therapeutic duodenoscope, olympus.3.What was the position of the elevator? n/a, open, closed.Open 4.Details of the wire guide used (diameter, type, make)? bsc jag wire 0.035" 5.Was the zip port facing upwards and slightly curved when backloading the wire guide? n/a, yes, no.Na 6.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? n/a, yes, no.No 7.Please advise the anatomical location of the intended target site.Duodenum.8.How long was the stent in the patient by the time this complaint occurred? na 9.For devices where the ifu states for longer term patency has not been established, was periodic evaluation completed? n/a, yes, no.Na 10.If yes, how often was this completed? 11.Did the patient require any additional procedures as a result of this event? n/a, yes, no.Another stent.12.What intervention (if any) was required? 13.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day another stent same day.14.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? n/a, yes, no.No.15.If yes, please specify what was observed and where on the device it was observed.Stricture information: na.1.What was the length and diameter of the stricture? 2.Where was the stricture located in the body? 3.Was there resistance felt passing wire guide through stricture? n/a, yes, no.4.Was there resistance felt passing the evolution through stricture? n/a, yes, no.5.Was the stricture dilated before stent placement? n/a yes, no.Questions related to during insertion into patient.1.Was the product inspected for kinks or damage before use? n/a, yes, no.Yes.2.Was resistance felt during insertion into patient? n/a, yes, no.No 3.If yes, at what point? questions related to during stent placement.1.Did the product fail during stent deployment or recapture? n/a, deployment, recapture, other.During deployment.2.If other, please specify.3.Was the directional button pressed during use? n/a, yes, no.No.4.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? n/a, yes, no.Didn¿t deploy.5.Was the yellow marker kept in view during deployment? n/a, yes, no.Na 6.Are images of the device or procedure available? n/a, yes, no].No.Questions related to during introducer withdrawal.1.Are images of the device or procedure available? n/a, yes, no.No.2.Was final stent placement confirmed using endoscopy / fluoroscopy? n/a, yes, no.Na.3.If yes, what was used? 4.Did the stent open sufficiently to allow withdrawal of introducer safely? n/a, yes, no.Na 5.Was the safety wire fully removed before removing the delivery system? n/a, yes, no.Na 6.Did any part of the product snag/get caught with the stent when removing the delivery system? n/a, yes, no.Na.Questions related to during stent repositioning/removal (for evo-fc & evo-pc devices) na 1.What instrument was used for stent repositioning / removal? forceps, snare, other.2.If other, please specify.3.Was resistance encountered during advancement and/or deployment? n/a, yes, no.4.If yes, please when this was felt? advancement or deployment.5.How did the physician deal with this resistance? 6.Was the lasso (suture) loop used during repositioning.
 
Additional Manufacturer Narrative
Pma/510(k) # k163468.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/ 510k# k163468 device evaluation: the evo-22-27-9-d device of lot c2109234 involved in this complaint was returned for evaluation, open in its original packaging.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the on 07th mar 2024.On evaluation of the device, the following was observed: visual inspection: red safety tab not returned.Directional button observed to be in neutral position.Red shuttle observed to be on 25th dimple.Safety wire to be partially removed from device.Outer catheter is kinked at beginning of handle.Outer catheter observed to be broken 29 cm from the white tip.Functional inspection: handle is actuating as expected for deployment.Unable to deploy stent due to flexor break.Safety wire removed with no issue.Following the lab evaluation additional information was requested to aid this investigation.From additional information provided: ¿firstly, during the evaluation it was noted that the safety/lock wire was partially removed from the device upon return.When during the procedure did the user attempt to remove the wire? at the point of no return.They are experienced users secondly, there was a kink noted on the proximal end of the outer sheath, just below the handle.Can the user recall this kink being present prior to sending to us i cirl for evaluation? they were not aware of it finally, there was a break to the outer sheath noted during evaluation.Did this break occur when attempting to deploy the stent and once removed from the endoscope was visible? break occurred when trying to remove thru endoscope¿ ¿did the stent fail to deploy immediately after advancing the stent to the stricture? or was some deployment going okay and suddenly become unable to deploy? some deployment went okay and then suddenly stopped it was noted in the answers back from the user that the ¿trigger wouldn¿t squeeze¿.Was this in conjunction with the deployment issues or was it separate? if it was in conjunction, does this mean that the user was unable to deploy the stent due to the trigger not squeezing? this was the same issue as above, trigger wouldn¿t squeeze suddenly.All one issue ¿ manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records of lot c2109234 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records of lot number c2109234 confirms the failure mode has not previously occurred for this work order.Instructions for use and/label the instructions for use, ifu0053 that accompanies this device states ¿¿ visually insect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.¿¿ there is no evidence to suggest that the customer did not follow the instructions for use.Image review: an image was not returned for evaluation.Root cause analysis a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the tortuous anatomy/tight stricture, which subsequently may have caused a build-up of pressure causing deployment difficulties and led to outer sheath break (flexor break) like the one noted in the lab evaluation carried out.This excessive strain placed on the device possible generate the trigger wouldn¿t squeeze suddenly that was reported by the user likely while the outer sheath broke (flexor break).It may be noted that outer catheter kinked at beginning of handle observed during the lab evaluation likely occurred or as a result of returns process.From additional information provided, ¿can the user recall this kink being present prior to sending to us i cirl for evaluation? they were not aware of it¿ confirmation of complaint complaint is confirmed based on visual and or functional inspection.Summary of investigation according to the customer the stent failed to deploy.Confirmed quantity of 1 device, confirmed used.A definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the tortuous anatomy/tight stricture, which subsequently may have caused a build-up of pressure causing deployment difficulties and led to outer sheath break (flexor break) like the one noted in the lab evaluation carried out.This excessive strain placed on the device possible generate the trigger wouldn¿t squeeze suddenly that was reported by the user likely while the outer sheath broke (flexor break).It may be noted that outer catheter kinked at beginning of handle observed during the lab evaluation likely occurred or as a result of returns process.From additional information provided, ¿can the user recall this kink being present prior to sending to us i cirl for evaluation? they were not aware of it".According to the initial report, the patient did not experience any adverse effects due to this occurrence.Complaint is confirmed based on visual and or functional inspection.Complaints of this nature will continue to be monitored for similar events.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on 30 aug 2024.

Brand Name
EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
MUM STENT, METALIC EXPANDABLE, DUODENAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18835842
Report Number3001845648-2024-00079
Device Sequence Number20616221
Product Code MUM
UDI-Device Identifier10827002480268
UDI-Public(01)10827002480268(17)251102(10)C2109234
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2025
Device Catalogue NumberEVO-22-27-9-D
Device Lot NumberC2109234
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/05/2024
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/06/2024
Supplement Date Received by Manufacturer02/06/2024
Initial Report FDA Received Date03/05/2024
Supplement Report FDA Received Date09/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown